Colorado, 2009

Hail and Damaging Winds in Colorado, July 2, 2009

July 2, 2009 · NWS BOU · 4 events in 3 counties and zones

Severe thunderstorms produced damaging winds and large hail across parts of Morgan and western Logan Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$50,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging winds and large hail across parts of Morgan and western Logan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 2, 2:07 AM MST, 11 hours 5 minutes earlier.

Area forecast discussion, Jul 2, 2:07 AM MST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
307 AM MDT THU JUL 2 2009

.SHORT TERM...A SHORT WAVE PASSED OVER THE RIDGE NUDGING IT SOUTH.
THIS ALSO PUSHED A COLD THROUGH EASTERN COLORADO LAST NIGHT.
MOISTURE HAS  INCREASED BEHIND THE FRONT AND WILL CONTINUE TO
INCREASE TODAY. BY LATE AFTERNOON PRECIPITABLE WATER VALUES WILL BE
ABOVE AN INCH ACROSS THE PLAINS AND DEW POINTS WILL BE IN THE 50S
ALL THE WAY TO THE FOOTHILLS. CAPES TODAY WILL BE IN THE 500 TO 1000
J/KG RANGE. MODELS SHOW A SHORT WAVE OVER THE UTAH-COLORADO BORDER
AROUND 00Z. THIS WAVE WILL MOVE ACROSS THE STATE AND EXIT ONTO THE
PLAINS BY FRIDAY MORNING. MODELS SHOW SOME DECENT QG LIFT AHEAD OF
THE SHORT WAVE THIS EVENING. BECAUSE OF THE LIFT...MOISTURE AND
INSTABILITY...EXPECT AT LEAST SCATTERED THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING. IN ADDITION TO ALL THIS...AN UPSLOPE
FLOW WILL ALSO AID IN PRODUCING STORMS. RAISED POPS TO 30-50 PERCENT
ACROSS THE PLAINS FOR THIS AFTERNOON AND 50-60 PERCENT THIS EVENING.
ALSO WENT WITH LIKELY POPS FOR THE FOOTHILLS AND MOUNTAINS FOR THIS
AFTERNOON. THE CHANCE FOR A FEW SEVERE THUNDERSTORMS IS BETTER TODAY
THAN THE PREVIOUS FEW DAYS. SHEAR AND MOISTURE WILL BE IMPROVED AND
THE LIFT FROM AN APPROACHING SHORT WAVE SHOULD BE ENOUGH TO KICK OFF
A FEW SEVERE STORMS. WILL LOWER POPS AFTER MIDNIGHT BUT KEEP 20-30
PERCENT IN THE FORECAST BECAUSE OF THE SHORT WAVE PASSING OVER THE
STATE. HEAVY RAIN WILL BE CONCERN TOO BECAUSE OF THE HIGH
PRECIPITABLE WATER VALUES. STORM MOVEMENT WILL BE 10 TO 20 MPH WHICH
SHOULD BE ENOUGH TO PREVENT FLOODING PROBLEMS...BUT ANY TRAINING OF
STORMS COULD CAUSE A LOCALIZED CONCERN FOR FLOODING.

.LONG TERM...THE FLOW ALOFT FROM FRI INTO SAT WILL BE MAINLY
WESTERLY AS SUBTROPICAL MOISTURE ROTATES AROUND AN UPPER LEVEL RIDGE
OVER THE SRN ROCKIES.  BOTH NAM AND GFS SHOW A FEW DISTURBANCES
MOVING ACROSS THE AREA BOTH DAYS WITH TIMING A QUESTION MARK.  ONCE
SUCH FEATURE MOVES ACROSS THE AREA ON FRI MORNING WHICH COULD LIMIT
TSTM DEVELOPMENT SOMEWHAT FRI AFTN DEPENDING ON HOW MUCH SUBSIDENCE
OCCURS BEHIND THIS FEATURE.  HOWEVER ENOUGH INSTABILITY COMBINED
WITH QUITE A BIT OF MOISTURE WILL STILL ALLOW FOR SOME SCT TSTMS FRI
AFTN INTO FRI EVENING IN MOST AREAS.  ON SAT ANOTHER FEATURE IS
SHOWN TO MOVE ACROSS THE AREA BY AFTN OR EVENING SO TSTM COVERAGE
MAY END UP BEING HIGHER THAN ON FRI IF CURRENT TIMING IS CORRECT.
SHEAR PROFILE WILL BE FAVORABLE FOR A FEW SVR STORMS ALTHOUGH RATHER
WRM MID LEVEL TEMPS AND HIGH WET BULB ZEROS COULD KEEP LARGE HAIL
THREAT ON THE MARGINAL SIDE.  PRECIPITABLE WATER VALUES ARE FCST TO
BE AROUND AN INCH BOTH DAYS SO STORMS MAY PRODUCE SOME HEAVY
RAINFALL IN SOME AREAS AS WELL.  AS FOR TEMPS LATEST NAM AND GFS
SHOW HIGHS ON FRI WARMER THAN PREVIOUS RUNS DESPITE 850-700 MB TEMPS
DROPPING A FEW DEGREES FROM THU INTO FRI SO WILL KEEP HIGHS IN THE
LOWER TO MID 80S ACROSS THE PLAINS.  BY SAT THERE IS A 6-8 DEGREE
DIFFERENCE IN HIGH TEMPS OVER NERN CO BETWEEN THE NAM AND GFS AS THE
NAM SHOWS A FNT MOVING INTO NERN CO BY AFTN WHILE THE GFS SHOWS NO
SUCH FEATURE.  AT THIS POINT WILL LEAVE CURRENT TEMP FCST ALONE AS
NOT SURE WHICH SOLUTION IS CORRECT.

BY SUN THE FLOW ALOFT BECOMES MORE NWLY WITH A WEAK DISTURBANCE
POSSIBLY AFFECTING NRN CO BY SUN AFTN.  WITH LINGERING MOISTURE OVER
THE AREA WILL PROBABLY SEE MORE SCT TSTMS IN THE AFTN/EVENING
HOURS.  850-700 TEMPS DO NOT CHANGE TOO MUCH ON SUN SO HIGHS SHOULD
BE NOT BE MUCH DIFFERENT THAN SAT.   FOR MON AND TUE AN UPPER LEVEL
RIDGE WILL GRADUALLY BUILD NORTHWARD WITH THE FLOW ALOFT BECOMING
MORE SWLY.  GFS SHOWS SOME DECREASE IN MOISTURE SO TSTM CHANCES MAY
BEGIN TO DECREASE ALTHOUGH A LOT WILL DEPEND ON WHETHER SUBTROPICAL
MOISTURE DECREASES OR NOT OVER THE AREA.  TEMPS MAY SLOWLY WARM BACK
TO THE 90 DEGREE LEVEL AS 850-700 MB TEMPS RISE A FEW DEGREES EACH
DAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL EXCEPT IN AND NEAR
THUNDERSTORMS THROUGH THIS EVENING. THERE WILL BE A GOOD CHANCE FOR
THUNDERSTORMS BETWEEN 21Z AND 03Z. GUSTY OUT FLOW WINDS FROM
THUNDERSTORMS UP TO 35 KNOTS WILL LIKELY AFFECT THE AREA SOMETIME
THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE VERY
HEAVY RAIN...UP TO INCH HAIL AND DOWNBURST WINDS TO 50 KNOTS. THERE
WILL ALSO BE A CHANCE FOR LOW CLOUDS AND FOG TOWARDS 12Z FRIDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

MEIER/RPK
Hazardous weather outlook, Jul 2, 9:31 AM MST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1031 AM MDT THU JUL 02 2009

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1031 AM MDT THU JUL 02 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE MOVING OVER THE REGION COMBINED WITH A
LOW LEVEL UPSLOPE FLOW...GOOD MOISTURE...DECENT INSTABILITY AND
SHEAR WILL BRING AFTERNOON AND EVENING THUNDERSTORMS TO NORTHEASTERN
COLORADO. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN.
LOCALIZED FLOODING MAY BE A CONCERN IF STORMS TRAIN OVER THE SAME
AREA. THE NORTHEAST CORNER OF THE STATE HAS A GOOD CHANCE OF SEEING
THUNDERSTORMS CONTINUE PAST MIDNIGHT AS THE UPPER LEVEL DISTURBANCE
WILL BE SLOW MOVING OUT OF THE STATE UNTIL TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR
FRIDAY THROUGH SUNDAY.  SUFFICIENT INSTABILITY AND WIND SHEAR IN THE
ATMOSPHERE WILL KEEP THE THREAT OF A FEW SEVERE STORMS EACH DAY OVER
THE PLAINS...ALONG WITH LOCALLY HEAVY RAINFALL.  SOMEWHAT DRIER AND
WARMER CONDITIONS ARE THEN EXPECTED TO RETURN FOR THE FIRST HALF OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM.

KRIEDERMAN/BARJENBRUCH

The radar

The Denver radar (KFTG), 90 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Park

When
July 2, 1:12 PM MST
Where
Park County, Bailey
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.400, -105.470

Thunderstorm Wind, Morgan

When
July 2, 5:32 PM MST
Where
Morgan County, 2.72 mi WNW of Snyder
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.330, -103.630

Thunderstorm Wind, Morgan

When
July 2, 6:00 PM MST
Where
Morgan County, 0.87 mi NE of Brush
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
40.260, -103.610

Damaging thunderstorm winds toppled two grain elevators and knocked a tree into a home. In addition, some empty trailers were blown onto their sides. Some outbuildings at High Plains Livestock suffered roof damage and broken windows. The combination of strong wind and marble size hail also caused extensive crop damage.

Thunderstorm Wind, Logan

When
July 2, 6:20 PM MST
Where
Logan County, 2.62 mi E of Willard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.550, -103.430

Two large trees were blown down onto the intersection of County Roads 18 and 19.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173389, 173388, 173387, 173384.